Advertisement
Advertisement

Read Now: TheBodyPRO.com Covers AIDS 2014

Ketamine Use Linked to Liver and Other Problems in HIV-Positive People

August 6, 2013

 1  |  2  |  Next > 

Ketamine is a drug used as an anaesthetic in emergency departments of hospitals and by veterinarians. It can cause hallucinations, feelings of euphoria and floating, being in a dream-like state, out-of-body and other experiences. As a result, it is also used as a club or party drug. In such settings, ketamine has acquired the nickname "Special K." Depending on the dose and how it is taken, ketamine can have a relatively swift onset of action, occurring within one to 30 minutes after ingestion. Ketamine's effect can last for up to three hours.

Ketamine can also cause paranoia, confusion, dizziness and feeling disconnected from the body. Some of these effects may be responsible for accidents and subsequent injuries reported among ketamine users.

Exposure to ketamine can become addictive, as users strive to repeat their initial experience with the drug. This can lead to more frequent usage and the consumption of larger doses over time. There have been growing reports of ketamine toxicity when used recreationally, affecting the bladder and causing pain, difficulty urinating, frequent urination, infections, blood in the urine and urinary incontinence. Kidney injury from ketamine has also been reported.

Reports from the UK suggest that the use of ketamine as a party drug is increasing. As networks of substance users are connected, trends seen in the UK may also be occurring in Canada and other high-income countries.

Doctors in Brighton, UK, have reported two cases of injury to the liver and bile ducts that have been linked to ketamine use. In both cases the affected men were HIV positive and it appeared that the concentration of ketamine in their bodies may have been affected by their HIV treatment.


Case 1

The first case was a 38-year-old man with what doctors described as "a nine-year history of well-controlled HIV infection." His CD4+ count was nearly 800 cells and his viral load less than 40 copies/ml for the past nine years. His HIV medications were as follows:

Advertisement
  • abacavir + lamivudine (a fixed-dose combination called Kivexa)
  • darunavir (Prezista) + ritonavir (Norvir)

He was taking these additional medicines:

  • salbutamol for asthma
  • perindopril for managing blood pressure

He sought medical care because of the onset of these symptoms:

  • nausea
  • vomiting
  • chronic abdominal pain

He told doctors that he had episodes of these symptoms four times in the past year.

His intake of alcohol was modest and he did not inject or use other substances.

Ketamine

The man disclosed that he had initially been taking ketamine orally at relatively low doses two years ago. However, in the past year, he had increased his intake to between 1 and 2 grams per day (self-prescribed), he said, to help deal with the abdominal pain he experienced.

Laboratory and Other Testing

Analyses of his blood found elevated levels of the following liver enzymes:

  • ALT (alanine aminotransferase) -- three times the upper limit of normal
  • ALP (alkaline phosphatase) -- nearly two times the upper limit of normal

Technicians conducted tests for viral hepatitis, autoimmune or inherited liver conditions but did not find anything remarkable.

Magnetic resonance imaging (MRI) scans of his abdomen did not find any tumours, though it appeared that his common bile duct was inflamed. Doctors inserted a small tube with a camera to assess his digestive tract but did not find any lesions or gallstones. However, they did notice that the muscle tissue (sphincter) controlling the opening and closing of his common bile duct was swollen, so they removed the sphincter.

Quitting Ketamine

After this surgery, doctors advised the man to quit ketamine. He did and within four weeks his symptoms and abnormal laboratory tests resolved. Repeated medical investigation for 18 months after he stopped using ketamine has not found any return of his symptoms or abnormalities in his digestive tract.


Case 2

Another HIV-positive man, 25 years old, sought care three times in eight weeks because of recurring abdominal pain and nausea. He had been HIV positive for three years, with a CD4+ count of 154 cells and a viral load of 6,356 copies/ml. These results occurred despite the prescription of his HIV treatment, as follows:

  • tenofovir + FTC (a fixed-dose combination called Truvada)
  • lopinavir-ritonavir (Kaletra)
  • Bactrim/Septra (trimethoprim-sulfamethoxazole)

Doctors reported that this man's ability to take his medicines exactly as directed was "poor." In reviewing his medical records, they noticed that he had disclosed "occasional ketamine use" three years ago. However, in the past year the man told doctors that he had increased his intake to between 1 and 2 grams, taken two to three times weekly. He did not inject ketamine or other street drugs. However, his intake of alcohol was very high.

Lab tests of his blood revealed elevated levels of liver enzymes as follows:

  • ALT -- 10 times the upper limit of normal
  • ALP -- three times the upper limit of normal
  • GGT (gamma-glutamyl transpeptidase) -- 15 times the upper limit of normal

Based on these results and his disclosed alcohol intake, doctors advised him to reduce his alcohol consumption.

He followed their advice but his symptoms persisted. Additionally, he was also experiencing recurring bacterial infections of his urinary tract (caused by E. coli).

As with the first case, investigation did not reveal viral hepatitis, autoimmune or inherited liver disease.

Analysis of his urine found blood and ketamine.

Scans and Procedures

Ultrasound and MRI scans of the man's abdomen detected a swollen common bile duct. Visual inspection of his digestive tract and his liver and gall bladder did not find any tumours or gallstones or any conventional cause of his problems. Doctors removed the sphincter at the end of his common bile duct. Liver biopsy did not reveal any scarring or tissue damage from alcohol.

Doctors changed his HIV treatment to this combination:

  • Truvada + darunavir-ritonavir (all drugs taken once daily to help his adherence)

A month after his scans and procedures, the man returned for medical care because of abdominal pain. Doctors then advised him to stop using ketamine. Two months after stopping ketamine, the pain and elevated liver enzymes resolved. Subsequent blood tests and MRI scans have not detected any abnormalities.

 1  |  2  |  Next > 



This article was provided by Canadian AIDS Treatment Information Exchange. It is a part of the publication CATIE News. Visit CATIE's Web site to find out more about their activities, publications and services.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement